Thursday, September 21, 2017
Side effects of metformin hydrochloride
I am taking 1000 mg of metaformin hydrochloride once at night to control my newly detected diabetes. It has been very effective for me.
My question relates to a side effect of the medication, pretty consistent flatulence throughout the day. Is there a way to control this or should I be considering an alternate medication.
Gastrointestinal side effects like that are common with metformin. Sometimes they diminish with time. Sometimes, they respond to one of several strategies: choices include dividing it up into multiple dosage times per day and/or taking it with food. I have had patients report more luck with those strategies for averting actual loose bowel movements rather than strictly flatulence, but they are worth a try. You may also want to examine the composition of your diet for whether it includes foods that particularly contribute to flatulence as well.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati